Drug abuser planning to quit - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 08-16-2011
Hope2Pass's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,684
Threads: 213
Thanked 1,590 Times in 660 Posts
Reputation: 1600
I agree Drug abuser planning to quit

An adolescent male is referred for drug abuse. He confides to the therapist that he has been taking large amounts of "reds" (secobarbital sodium) for some time, and that they make him feel confident and calm. He would like to try to stop and says he would like to "do it on his own," without additional medication. The therapist should advise the patient to detoxify with medical assistance because of the danger of

A. insomnia
B. rebound anxiety
C. recidivism
D. respiratory depression
E. seizures
Reply With Quote Quick reply to this message



  #2  
Old 08-16-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 17
Threads: 2
Thanked 4 Times in 3 Posts
Reputation: 14
Default

E -Seizures?
Reply With Quote Quick reply to this message
  #3  
Old 08-16-2011
drnirajmavani's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 268
Threads: 14
Thanked 103 Times in 69 Posts
Reputation: 113
Default E

E).seizures....due to barbiturate withdrawal
Reply With Quote Quick reply to this message
  #4  
Old 08-17-2011
Hope2Pass's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,684
Threads: 213
Thanked 1,590 Times in 660 Posts
Reputation: 1600
Correct Answer E) Seizures

The correct answer is E. Secobarbital

Explanation -

Secobarbital is a short-acting barbiturate with considerable dependence potential. Withdrawal from short-acting barbiturates can produce anxiety, delirium, and seizures which may be accompanied by life-threatening cardiovascular collapse.

Insomnia (choice A) is a complication of barbiturate withdrawal, since barbiturates are sedative/hypnotic agents, but this complication is not serious enough to be a contraindication to abrupt cessation of the drug.

Rebound anxiety (choice B) would be quite likely following abrupt cessation of the barbiturate, but would not constitute a sufficient danger to the patient to preclude self-detoxification.

Recidivism (choice C) is quite likely in drug abusers, with or without medical intervention.

Respiratory depression (choice D) is common with acute administration of barbiturates, but would not be expected with barbiturate abstinence.
Reply With Quote Quick reply to this message
The above post was thanked by:
usluipek (08-18-2011)
  #5  
Old 08-17-2011
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 258
Threads: 118
Thanked 291 Times in 115 Posts
Reputation: 301
Default

E. seizures
Reply With Quote Quick reply to this message



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Heroin abuser, anti-TB drugs and withdrawal symptoms bebix USMLE Step 1 Forum 10 06-22-2011 12:24 PM
Planning for CK and CS this summer! IDAI USMLE Step 2 CK Forum 1 01-18-2011 10:13 AM
Planning CS according to CK zein1 General Topics Forum 1 12-02-2010 01:11 PM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 01:48 PM
planning CS. plz help pramod USMLE Step 2 CS Forum 3 09-29-2010 09:32 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)